Thunderstorm Wind, Berks
- When
- November 16, 2:40 PM EST
- Where
- Berks County, Kulptown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.250, -75.800
Thunderstorm wind gusts downed tree limbs and power lines in Union Township.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorm wind gusts downed tree limbs and power lines in Union Township.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 16, 12:50 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1250 PM EST WED NOV 16 2005
.UPDATE #2...
ZONES WILL BE CLEANED TO REMOVE ANY MRNG/NOON WORDING. KDIX VAD STILL
SHOWING ABT 50-55KT AT 4K AND LATEST MSAS/LAPS ANLYS SHOWING SOME
SFC BASED INSTAB AND CAPES JUST STARTING TO GO UNSTABLE. SLOWED CFP
ABT 2HRS FROM INIT ESTIMATES SHLD GET TO PHL METRO AREA ARND 23Z.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ431-450>455 UNTIL 1 PM THURSDAY.
...SMALL CRAFT ADVISORY FOR ANZ430 FROM 7 AM WEDNESDAY TO 1 PM
THURSDAY.
&&
TFG
PREV UPDATES/AFD ************************************************
.UPDATE #1...
ZONES WILL BE UPDATED TO ADD SOME SYNOPTIC SCALE WIND GUSTS PRIOR TO
THE ARRIVAL OF THE PSBL TSRA. 12Z MRNG 925MB SOUNDG SUPPORT STGR LLJ
AS FCSTD BY THE NAM. THE NAM THO LOOKS ABT 2-3HRS TOO FAST ADVECTING
THIS FEAT EWD. AT 850 MB THE 12Z MDL FCST LOOKS REASONABLE AS PER
THE LATEST SOUNDINGS SO AT LEAST THERE IS NO UNACCOUNTED FOR INSTAB
IN THE FCST MDLS. LATEST EXTRAP PUTS CFP TO MPO ABT 18Z
PHL/MMU/EASTON MD ABT 21Z ACY/ERN DE ABT 23Z.
&&
TFG
**************************************************************
.SHORT TERM (TODAY THROUGH THURSDAY NIGHT)...
A MILD NOVEMBER? NIGHT IN PROGRESS ACROSS THE REGION WITH
TEMPERATURES NOT FALLING MUCH (IF AT ALL). MERCURY READINGS THIS
HOUR IN THE LOW TO MID 60S AND WITH MODERATE A SOUTHERLY BREEZE, THE
DEW POINTS ARE RATHER HIGH AS WELL WITH READINGS IN THE UPPER 50S TO
LOW 60S. THE 06Z SURFACE MAP SHOWS A STRONG COLD FRONT CURRENTLY
ROLLING ACROSS OHIO AND THIS FRONT WILL BE THE MAIN FEATURE FOR
TODAYS WEATHER. TEMPERATURES BEHIND THE FRONT PLUNGING FROM THE 60S
BACK TO MORE SEASONABLE READINGS FOR THIS TIME OF DAY (30S AND
40S). BOTH THE GFS/NAM SHORT TERM MODELS AGREE ON THE MOVEMENT OF
THE FRONT (WITH PERHAPS THE GFS BEING SLIGHTLY FASTER) AND BRING IT
INTO THE WEST AROUND 20Z AND METRO PHL 22Z AND CLOSER TO 00Z ALONG
THE SHORE. THIS FRONT WILL BE ACCOMPANIED BY SHOWERS AND GUSTY
THUNDERSTORMS AS THE FRONT WILL HAVE A WEALTH OF HUMID AIR TO TAP.
SPC HAS PLACED OUR REGION IN THE SLIGHT CATEGORY OF SEVERE WEATHER
TODAY WITH THE MAIN EMPHASIS BEING DAMAGING WINDS.
EARLY MORNING IR SATELLITE PICS REVEAL THAT MID LEVEL CLOUDS ARE
INCREASING ACROSS CENTRAL PA AND THE MORE SOLID DECK IS STILL IN WRN
PARTS OF PA. LOW CLOUDS RAPIDLY MOVING NORTHWARD ACROSS THE
TIDEWATER AND DELMARVA REGIONS WILL BE ACROSS OUR SOUTHERN AND
CENTRAL ZONES SHORTLY AFTER DAYLIGHT. IT SEEMS LIKELY THAT THE
WEALTH OF CLOUDS FORMING/ADVANCING TOWARDS OUR REGION WILL IMPACT
THE AMOUNT OF DAYTIME HEATING TODAY. STILL, ENOUGH MOISTURE AND
DYNAMICS EXIST FOR THUNDERSTORMS DEVELOPMENT, AND WE WILL USE
ENHANCED WORDING FOR GUSTY WINDS IN THE ZONES FOR THIS AFTERNOON.
SPS FOR DAMAGING WINDS WILL BE REISSUED AS WELL.
FOLLOWING FROPA TEMPS WILL DROP QUICKLY THROUGH THE 40S AND
EVENTUALLY REACH THE UPPER 30S TO LOW 40S BY MORNING. PRECIP WILL
TAPER OFF FROM WEST TO EAST THIS EVENING AND A BRISK NW FLOW OF DRY
AIR OVERSPREADS TO AREA. GENERALLY DRY AIR WILL BE ACROSS THE REGION
THU AND THU NIGHT SO NO CHANGES NEEDED IN THE REST OF THE SHORT TERM
FOR NOW. TEMPS THU IN THE 40S AND LOWS THU NIGHT WILL FEATURE
WIDESPREAD 20S AND LOW 30S IN THE PHL METRO AREAS.
&&
.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
ATMOS FLOW WILL BE A RAPID PROG OF DVLPG LONG WAVES STRENGTHENING AS
THEY APPROACH AND PASS THRU THE FA. TEMPS SHLD REMAIN SEASONAL OR
BELOW FOR THIS PERIOD. MIXED PCPN WILL BE PSBL IN THE FAR NRN TIER.
&&
.AVIATION...
WARM AIR COVERS THE REGION GENLY WITH VFR/MVFR CONDITIONS. THE MOIST
SOUTHERLY FLOW OVER THE AREA HAS FORMED SC AROUND 15 HUNDRED FT N/W
OF PHL WITH AC TO THE S/E. THIS SHOULD CONTINUE THIS MORNING,
ALTHOUGH SOME OF THE STRATOCU SHOULD SPILL INTO THE REST OF THE FCST
AREA AS THE WINDS ALOFT BECOME MORE SW AND THE BLYR FLOW BECOMES
MORE CONVERGENT. IFR CONDITIONS ARE FORECAST TO DVLP LATE MRNG
AROUND RDG AND SPREADING E WITH THE FRONT THIS AFTN AS SHWRS AND
SCATTERED TSTMS DVLP. STRONG WINDS ARE IN THE TAFS ASSOCIATED WITH
THE TSTMS, AND SVR TSTMS ARE PSBL. BEHIND THE COLD FRONT AND ESP
AFTER 00Z VFR CONDITIONS RETURN.
&&
.MARINE...
SOUTHERLY FLOW OF WARM AIR CONTINUES AHEAD OF THE COLD FRONT. WINDS
SHOULD GUST TO 30 AND PSBLY 35 KT DUE TO THE STRONG PREFRONTAL
GRADIENT. HOWEVER, WITH WATER TEMPS IN THE 50S, THIS WILL ALLOW SOME
STABILIZATION OF THE AIRMASS IN THE LWR 1000 FT AND SHOULD KEEP
WINDS FROM GETTING STRONGER. THE GRADIENT RELAXES BEHIND THE FRONT
BUT MORE OF THE GRADIENT WILL BE REALIZED AS INSTABILITY INCREASES
WITH COLDER AIR OVER WARM WATER LATE TONIGHT. BY THU AFTERNOON,
WINDS AND SEAS SHOULD DECREASE AS THE GRADIENT CONTINUES TO WEAKEN
WITH HIGH PRESSURE BUILDING IN.
&&
SHORT TERM...OHARA
LONG TERM...HW
AVIATION...STAUBER
MARINE...STAUBERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 417 AM EST WED NOV 16 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-170930- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES- TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 417 AM EST WED NOV 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THE NATIONAL WEATHER SERVICES STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PENNSYLVANIA, NEW JERSEY AND THE DELMARVA FOR TODAY AND THIS EVENING. A STRONG COLD FRONT WILL MOVE INTO OUR REGION THIS AFTERNOON AND WILL REACH THE SHORE AREAS THIS EVENING. THE VERY WARM AND HUMID CONDITIONS PRECEDING THIS FRONT WILL PROMOTE THE GROWTH OF THUNDERSTORMS AS THE FRONT APPROACHES. ITS POSSIBLE THAT THE THUNDERSTORMS WILL TAP INTO THE STRONGER WINDS ALOFT AND BRING DAMAGING WINDS TO THE SURFACE. WINDS GUSTS UP TO 60 MPH OR MORE ARE POSSIBLE. STAY TUNED TO NOAA WEATHER ALL HAZARDS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED, ESPECIALLY THIS AFTERNOON. OHARA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1117 AM EST WED NOV 16 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-170000- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES- TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEWTON...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...JIM THORPE... STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...WEST CHESTER... NORRISTOWN...DOYLESTOWN...MEDIA 1117 AM EST WED NOV 16 2005 ...DAMAGING THUNDERSTORM WINDS POSSIBLE THIS AFTERNOON AND EARLY EVENING... THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA MAINTAINS THE ENTIRE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. A STRONG COLD FRONT WILL MOVE INTO THE SOUTHERN POCONOS EARLY THIS AFTERNOON, SURGE ACROSS NORTHERN NEW JERSEY AND EASTERN PENNSYLVANIA DURING THE AFTERNOON, CROSS THE DELAWARE VALLEY AND SWEEP INTO SOUTHERN NEW JERSEY AND THE NORTHERN DELMARVA PENINSULA TOWARD DUSK, AND THEN PROGRESS TO THE SHORE AREAS EARLY THIS EVENING. THE CONTRAST BETWEEN UNSEASONABLY WARM AND HUMID CONDITIONS AHEAD OF THE FRONT AND TEMPERATURES THAT ARE ABOUT 30 DEGREES COLDER BEHIND THE FRONT WILL PROMOTE THE GROWTH OF THUNDERSTORMS AS THE FRONT APPROACHES. IT IS POSSIBLE THAT THE THUNDERSTORMS WILL TAP INTO STRONG WINDS ALOFT AND BRING DAMAGING WINDS TO THE SURFACE. WINDS GUSTS OF UP TO 60 MPH OR MORE ARE POSSIBLE. STORMS THAT DEVELOP THIS AFTERNOON WILL HAVE A TENDENCY TO DEVELOP RATHER QUICKLY AND MOVE AT A VERY FAST PACE. THEY WILL NOT LAST LONG, BUT SOME OF THEM WILL BE CAPABLE OF PRODUCING DAMAGE. BE ON THE ALERT FOR THREATENING WEATHER THIS AFTERNOON. SECURE ANY OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY STRONG WINDS AND PARK VEHICLES AWAY FROM TREES. REMEMBER THAT ANY THUNDERSTORM CAN GENERATE DEADLY CLOUD TO SURFACE LIGHTNING. PLEASE STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR FAVORITE SOURCE FOR UPDATES ON THIS WEATHER SITUATION. OHARA/MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 200 PM EST WED NOV 16 2005 NJZ001-007>010-015-PAZ054-055-060>062-067>069-162100- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-CARBON-MONROE- BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...TRENTON...JIM THORPE...STROUDSBURG... READING...ALLENTOWN...BETHLEHEM...EASTON...WEST CHESTER... NORRISTOWN...DOYLESTOWN 200 PM EST WED NOV 16 2005 ...POTENTIAL FOR STRONG WINDS OVER THE NEXT HOUR... THERE HASNT BEEN ANY LIGHTNING ASSOCIATED WITH THE ACTIVITY MOVING THROUGH EASTERN PENNSYLVANIA, BUT THERE HAS BEEN AN INCREASE IN THE INTENSITY OF SOME OF THE SHOWERS. THE SHOWERS HAVE FORMED FROM LANCASTER COUNTY IN SOUTHERN PENNSYLVANIA AND EXTEND NORTHEAST TO NORTHAMPTON COUNTY. THE SHOWERS ARE MOVING AROUND 50 TO 55 MPH, AND WITH STRONGER WINDS JUST A FEW THOUSAND FEET OFF THE GROUND, COULD BRING STRONG WINDS TO THE SURFACE. WINDS COULD BRIEFLY GUST TO 50 TO 60 MPH IN SOME OF THE HEAVIER SHOWERS AS THEY MOVE THROUGH WHICH COULD BRING DOWN TREES OR POWER LINES THE AREA CONTINUES TO BE IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. EBERWINE
The Philadelphia radar (KDIX), 123 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480232.